Kansas, 2023

Tornadoes and Hail in Kansas, June 23, 2023

June 23, 2023 · NWS DDC · 8 events in 4 counties and zones

Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 4:21 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 4:21 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
521 PM CDT Fri Jun 23 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 253 PM CDT Fri Jun 23 2023

Latest water vapor imagery this afternoon indicates an upper ridge
over the Great Plains while a potent shortwave is sitting over the
Intermountain West.  At the surface an outflow boundary from earlier
convection extends from the Texas Panhandle into Southeast Colorado
while a front sits over Nebraska into Wyoming.  Although deep
boundary layer moisture remains in place this afternoon...decent
inhibition along with very dry air above 750 hPa is limiting
convective development to mainly shallow CU at this stage.
Nonetheless, most of the CAMs continue to develop isolated
convection over east-central to southeast CO then shift storms
into far western KS before dissipating by mid evening. However,
this all directs back to extent of convection given the relatively
dry zone above the boundary layer that will impact parcel
entrainment within updrafts as one or two cells at best may
develop in this scenario with possibly none lasting long enough to
make it into western KS. The shear profile is very supportive of
not only supercells, but elongated hodographs indicate a very
large hail potential of tennis ball or larger for any supercells
that remain discrete over far western KS. The overnight hours will
then turn quiet although with a weak cold front associated with
the shortwave...sliding into western KS by sunrise.

Saturday will then see the shortwave ripple across the Northern
Plains to Upper Midwest while upper ridging begins to amplify into
the Central Rockies. This will permit the weak cold front to push
farther into the area by early morning followed by a reinforcing
shot of cooler air that moves the front south/east of the area
during the evening. Initially for the morning to afternoon hours,
this will allow much drier/stable air to spread across the
western half of Kansas yet also allowing temps to climb into the
90s. However, by mid evening that will be replaced with cooler air
behind north to northeast winds as temps drop into the upper 50s
to lower 60s for overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 253 PM CDT Fri Jun 23 2023

Good continuity exists among the GEFS and ECMWF EPS ensembles for
Sunday through Monday with the upper ridge slowly amplifying over
the High Plains. The airmass will remain drier and hence more
stable behind the aforementioned front as the boundary surges
into northern Texas. The full distribution of both the GEFS and
ECMWF EPS reveals only a few members generating even very light
precip anywhere in southwest to central Kansas through Monday.
Further, high confidence exists for max temps both days staying in
the 80s to at worst near 90.

Tuesday is then shaping up to be a transition day as a weak
shortwave is hinted at among the various ensemble members to ride
over the top of the ridge axis while also helping pull the
boundary back north as a warm front. Decent signal for at least
an isolated threat for thunderstorms that day. However, for
Wednesday through the end of the week the upper ridge becomes the
main story again. The range of temperatures among the ensembles
indicates a solid period of 90 to possibly around 100 degree max
temps under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM CDT Fri Jun 23 2023

Isolated to widely scattered strong to severe thunderstorms developing
in eastern Colorado will spread east into extreme southwest Kansas
through late evening, potentially affecting KGCK and KLBL. Otherwise,
widespread VFR conditions are likely through early Saturday. Southerly
winds around 10 to 20 mph through late evening are expected to turn
more westerly 10 to 20 mph early Saturday as a lee side trough of low
pressure in eastern Colorado edges east through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  61  88 /  20   0   0   0
GCK  62  91  60  85 /  20   0   0   0
EHA  60  91  59  85 /  20   0   0   0
LBL  63  92  61  86 /  20   0   0   0
HYS  68  95  62  88 /  20   0   0   0
P28  70  97  66  92 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 11:05 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1205 PM CDT Fri Jun 23 2023

KSZ030-031-043>046-061>066-074>081-084>090-240900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this early
to mid evening for locations primarily west of Highway 83. Storms
are expected to initially be more isolated with the potential for
hail up to baseball size in diameter. Any subsequent development
into a line of storms will shift the main hazard toward wind gusts
up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread strong to severe thunderstorms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening primarily west of
Highway 83.

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Tornado, Stanton

When
June 23, 7:40 PM CST
Where
Stanton County, 6.79 mi NNW of Stanton Co Arpt
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
37.670, -101.750

Storm report came via spotternetwork.

Hail, Morton

When
June 23, 7:57 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.000, -101.890

Hail, Morton

When
June 23, 8:05 PM CST
Where
Morton County, 1.1 mi E of (1k5)elkhart
Measured
4 in hail
Reported by
Public
Coordinates
37.000, -101.860

Hail, Stanton

When
June 23, 8:06 PM CST
Where
Stanton County, 8.29 mi N of Big Bow
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.690, -101.570

Tornado, Stanton

When
June 23, 8:09 PM CST
Where
Stanton County, 4.87 mi N of Big Bow
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
37.640, -101.560

The storm report came via the Spotternetwork.

Tornado, Grant

When
June 23, 8:12 PM CST
Where
Grant County, 3.5 mi N of Stano Station
Rating
EF0
Path length
4.21 mi
Path width
1 yd
Reported by
Trained Spotter
Coordinates
37.620, -101.490

Public report confirmed tornado north of Big Bow.

Hail, Morton

When
June 23, 8:30 PM CST
Where
Morton County, 7.1 mi SSW of Rolla
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.020, -101.660

Hail, Ford

When
June 23, 9:33 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109577, 1109578, 1109579, 1109580, 1109581, 1109582, 1109583, 1109584.